If You Drank Too Much Coffee, This is What You Should Do

    Abdulaziz Sobh

    Coffee is basically the modern version of the Holy Grail. This elixir that restores life makes red-eye flights bearable, insomnia nights fade and, honestly, goes very well with desserts.

    Therefore, it is understandable that you drink a little too much from time to time. (It tastes so good! And I'm so tired!) But combine all those great lattes with other foods that contain caffeine, like dark chocolate, and you could end up with a serious case of nervousness.

    What are the side effects of too much caffeine?

    Basically, caffeine stimulates the central nervous system and makes you feel more awake and alert, says the expert in women's health, Dr. Jennifer Wider. It can also trigger the release of the hormone adrenaline, he says, which increases the heart rate.

    That's fine with moderation. But drinking or eating too much caffeine can make you feel hyper-alert, anxious and, yes, nervous.

    People should limit their caffeine intake to no more than 400 mg per day, according to the USDA. While everyone has a different tolerance to caffeine, you are likely to feel very bad if you exceed that 400 mg mark.

    For your information: one cup of coffee breakfast mix has about 92 mg of coffee, according to the USDA. Then you could drink four cups of that and be good. But if your favorite coffee is a great Vida coffee, only one of those watches contains 310 mg of caffeine.

    I definitely only drank too much coffee. What should I do?

    The bad news is that it can take up to nine and a half hours for caffeine levels in the bloodstream to drop by half, says registered dietitian Beth Warren, founder of Beth Warren Nutrition and author of Living a Real Life With Real Food. But just because you accidentally overdo it does not mean you're totally screwed.

    First, start drinking water. "Staying hydrated can relieve some of the symptoms caused by an overdose and help the body eliminate it efficiently."

    Another option, Soft exercise to help your body metabolize caffeine faster.

    Eating foods with potassium or magnesium (such as bananas) is also useful. Caffeine eliminates potassium and magnesium from your body, which can cause tremors and the nervousness of caffeine overdose.

    How can I know if it really is an overdose of caffeine?

    An overdose of caffeine is much less common, but it can occur when people eat or drink a ton of canned products with caffeine in a very short time.

    You should definitely consult a doctor if you experience any of these symptoms of overdose.

    Difficulty breathing
    Confusion
    Chest pain
    Throwing up
    A super fast and irregular heartbeat
    Seizures
    In these more extreme cases, doctors have methods to try to extract caffeine, such as the use of activated charcoal or laxatives, Warren says. But, once again, they should be used under the care of a doctor.

    The final result: the best option is to observe the intake of caffeine in the first place. But if you slip, get hydrated, exercise and eat a banana, it could help.

    Notice

    Commenting only available for logged in users